Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Goodland, KS

June 19, 2021Norton County, Kansas

NWS Goodland, KS issued this special weather statement at Jun 19, 2021, 10:28 PM CDT for Norton County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 10:28 PM CDT (03:28 UTC)
Expired
Jun 19, 2021, 11:00 PM CDT
In force
32 min
Issued by
NWS Goodland, KS

County Norton County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS83 KGLD 200328
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
1028 PM CDT Sat Jun 19 2021
 
KSZ004-015-016-200400-
Norton KS-Sheridan KS-Graham KS-
1028 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON...
NORTHEASTERN SHERIDAN AND NORTHWESTERN GRAHAM COUNTIES UNTIL 1100 PM
CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lenora, or 15 miles northwest of Hill City, moving
northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lenora, Edmond, New Almelo and Densmore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

LAT...LON 3939 10011 3954 10022 3982 9979 3962 9963
      3958 9963 3957 9962
TIME...MOT...LOC 0327Z 237DEG 46KT 3952 10007 

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Jun 19, 6:42 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 19, 6:42 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Sat Jun 19 2021

.SHORT TERM...(This evening through Sunday)
Issued at 340 PM MDT Sat Jun 19 2021

There is potential for severe storms this afternoon and evening. As
of 3 PM MDT, storms are beginning to develop along and east of I-25.
These storms are mostly isolated to scattered in nature; however, as
they move east the storms will develop into more of a line. These
storms are being driven by shortwaves moving southeast across the
Rockies ahead of an approaching cold front on Sunday. The HRRR is
handling the event fairly well, especially with the storm mode
evolution. MLCAPE values are in the 1000-2000 j/kg range with a
veering wind profile. Shear profiles are favorable with 30-40 kts of
EBWD and 30-50 kts of 0-6 km shear oriented to the W/WNW. Mid-level
lapse rates are range from 8-8.5 C/km across the area, indicating a
favorable environment as the storms move across. The main threat
this afternoon/evening is damaging winds up to 75 mph and 1-2" hail.
The hail threat is expected to diminish while the wind threat
increases as the storms move across NW KS and SW NE. With the recent
dry conditions, there is potential for blowing dust and reduced
visibilities due to strong outflows from the storms. A brief tornado
can't be ruled out; however, confidence is fairly low. Locally heavy
rainfall is possible, especially along the KS/NE border. Given the
storm motion and recent dry conditions, I'm not expecting flash
flooding to be much of an issue. The storms are expected to exit the
area around midnight. Overnight lows are expected to be in the upper
50s to upper 60s tonight with winds shifting to the SW then W
behind the line of storms at 10-15 mph.

Sunday, a cold front is expected to move southeast across the area
during the morning to early afternoon. As this front moves through,
winds are expected to increase to 15-25 mph as they shift to the
north. A few weak disturbances are expected to move across the High
Plains behind the front, which will boost precipitation chances for
the late afternoon and evening hours. Thunderstorms are possible;
however, the severe threat is fairly low. Showers and storms are
expected to impact the area through the overnight hours.
Temperatures will be slightly cooler tomorrow, thanks to the cold
front, with highs in the 80s to lower 90s and lows in the 50s.

.LONG TERM...(Monday through Saturday)
Issued at 335 PM MDT Sat Jun 19 2021

NW flow aloft will prevail at the beginning of the long term
period.. on the eastern periphery of an upper level ridge over the
Rockies and Intermountain West. Flow aloft will back to the west
by mid-week as the ridge shifts ESE to the Southern Plains. Split
flow aloft is anticipated over the western CONUS by the end of
the week.. as an upper level low stalls invof the central Pacific
Coast. Expect increasing temperatures Tue-Wed.. as heights rise
in assoc/w the ridge progressing from the Rockies to the Southern
Plains. Temperatures will level off or slightly cool by late week.
At this time, precipitation chances appear very low.. though uncertainty
increases considerably by late week into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 542 PM MDT Sat Jun 19 2021

Vfr conditions are initially forecast at both KGLD and KMCK
terminals at the start of the TAF period. The main impact this
evening will be a line of thunderstorms pushing through the region
from west to east. Timing may need to be adjusted, but current
thinking is storms will make it to KGLD around 02z and KMCK around
03z, bringing a brief period of very strong winds and reduced
visibilities due to rainfall. Beyond this, conditions will improve
overnight, with decreasing clouds as well as light and variable
winds. A cold front brings gusty north winds to both sites by mid
morning Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...KMK
LONG TERM...VINCENT
AVIATION...JBH
Hazardous weather outlook, Jun 19, 8:28 PM CDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
728 PM MDT Sat Jun 19 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
728 PM MDT Sat Jun 19 2021 /828 PM CDT Sat Jun 19 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A Severe Thunderstorm Watch is in effect for northwest Kansas and
southwest Nebraska until 11 PM MDT or midnight CDT.

A line of thunderstorms will track eastward into Kansas and Nebraska
during the evening. Severe thunderstorms capable of producing strong
damaging wind gusts up to 75 mph are anticipated, mainly before 11
PM MDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Hot and dry conditions are expected to return on Wednesday and
Thursday with high temperatures in the 90s to lower 100s possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jun 19, 9:44 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
844 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     1 N NORTON              39.85N 99.89W
06/19/2021  M71 MPH          NORTON             KS   AWOS

            SITE KNRN.

&&

KAK
Special weather statement, Jun 19, 9:48 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
848 PM MDT Sat Jun 19 2021

KSZ027-028-200315-
Wallace KS-Logan KS-
848 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE AND
SOUTHWESTERN LOGAN COUNTIES UNTIL 915 PM MDT/1015 PM CDT/...

At 848 PM MDT/948 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles south of Wallace, or 11 miles east of Sharon
Springs, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wallace and Russell Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for west central Kansas.

LAT...LON 3875 10164 3888 10168 3903 10122 3877 10111
TIME...MOT...LOC 0248Z 256DEG 30KT 3883 10155

AW
Local storm report, Jun 19, 9:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     10 S GOVE               38.82N 100.46W
06/19/2021  M63 MPH          GOVE               KS   MESONET

            SITE KKSGOVEC3.

&&

KAK
Local storm report, Jun 19, 10:05 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
905 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     1 NNW NORTON            39.85N 99.90W
06/19/2021  M61 MPH          NORTON             KS   AWOS

            AWOS STATION KNRN NORTON.

&&

KAK
Local storm report, Jun 19, 10:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
926 PM MDT SAT JUN 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     WRAY                    40.07N 102.23W
06/19/2021                   YUMA               CO   PUBLIC

            VIDEO OF LARGE TREE LIMBS DOWN, ESTIMATED 4
            TO 6 INCHES. LOCATION IS NOT EXACT.

&&

KAK
Special weather statement, Jun 19, 10:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
1028 PM CDT Sat Jun 19 2021

KSZ004-015-016-200400-
Norton KS-Sheridan KS-Graham KS-
1028 PM CDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NORTON...
NORTHEASTERN SHERIDAN AND NORTHWESTERN GRAHAM COUNTIES UNTIL 1100 PM
CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Lenora, or 15 miles northwest of Hill City, moving
northeast at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lenora, Edmond, New Almelo and Densmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northwestern Kansas.

LAT...LON 3939 10011 3954 10022 3982 9979 3962 9963
      3958 9963 3957 9962
TIME...MOT...LOC 0327Z 237DEG 46KT 3952 10007

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:00 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace60 min
Jun 19, 7:29 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins91 min
Jun 19, 7:34 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas86 min
Jun 19, 7:59 PM CDTSpecial Weather StatementGLDWallace31 min
Jun 19, 8:54 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Rawlins66 min
Jun 19, 9:01 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan89 min
Jun 19, 9:25 PM CDTSpecial Weather StatementGLDGreeley35 min
Jun 19, 9:48 PM CDTSpecial Weather StatementGLDLogan27 min
Jun 19, 10:04 PM CDTSevere Thunderstorm WarningGLDNorton26 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.